Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2017, 4:10 AM EDT for 4 counties in Michigan. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 4:10 AM EDT (08:10 UTC)
- Expired
- Jul 7, 2017, 5:00 AM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:12 AM EDT | TSTM WND GST 43 | 1 Ene Charlotte, MI | AWOS STATION FPK, CHARLOTTE FITCH BEACH ARPT. |
| Jul 7, 4:20 AM EDT | TSTM WND DMG | Eaton Rapids, MI | TREES DOWN IN EATON RAPIDS. NUMEROUS POWER OUTAGES IN EATON COUNTY. |
| Jul 7, 4:28 AM EDT | TSTM WND DMG | 2 Ese Dimondale, MI | STRONG THUNDERSTORM WINDS HAVE BLOWN DOWN SEVERAL TREES ON THE SOUTH SIDE OF HOLT NEAR WAVERLY ROAD. |
| Jul 7, 4:45 AM EDT | TSTM WND GST 46 | 3 Wnw Jackson, MI | ASOS STATION JXN, JACKSON COUNTY-REYNOLDS FIELD AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WUUS53 KGRR 070810
SVRGRR
MIC025-045-065-075-070900-
/O.NEW.KGRR.SV.W.0018.170707T0810Z-170707T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
410 AM EDT FRI JUL 7 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Central Calhoun County in south central Michigan...
Jackson County in south central Michigan...
Ingham County in south central Michigan...
Southern Eaton County in south central Michigan...
* Until 500 AM EDT.
* At 410 AM EDT, severe thunderstorms were located along a line
extending from near Potterville to near Brownlee Park, moving east
at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson... Charlotte... Albion...
Mason... Marshall... Eaton Rapids...
Vandercook Lake... Battle Creek... Potterville...
Leslie... Homer... Bellevue...
Stockbridge... Brooklyn... Grass Lake...
Brownlee Park... Leoni... Spring Arbor...
Napoleon... Sandstone...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. These storms are producing widespread
wind damage with numerous trees and power lines down across the
area. SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 4207 8415 4207 8456 4227 8524 4266 8479
4263 8415 4227 8413
TIME...MOT...LOC 0809Z 282DEG 55KT 4262 8471 4231 8506
HAIL...0.75IN
WIND...60MPH
$$
CAS3 follow-up statements
897
WWUS53 KGRR 070835
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
435 AM EDT FRI JUL 7 2017
MIC045-070844-
/O.CAN.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Eaton MI-
435 AM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EATON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4207 8415 4207 8457 4221 8504 4242 8474
4242 8460 4251 8460 4263 8443 4263 8415
4227 8413
TIME...MOT...LOC 0834Z 282DEG 55KT 4254 8424 4224 8459
$$
MIC025-065-075-070900-
/O.CON.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Calhoun MI-Jackson MI-Ingham MI-
435 AM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR NORTHEASTERN CALHOUN...JACKSON AND SOUTHERN INGHAM COUNTIES...
At 434 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Stockbridge to 8 miles east of
Albion, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson... Albion... Mason...
Marshall... Vandercook Lake... Leslie...
Homer... Stockbridge... Brooklyn...
Grass Lake... Leoni... Spring Arbor...
Napoleon... Sandstone... Aurelius...
Onondaga... Norvell... Marengo...
Bunker Hill... Pulaski...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8415 4207 8457 4221 8504 4242 8474
4242 8460 4251 8460 4263 8443 4263 8415
4227 8413
TIME...MOT...LOC 0834Z 282DEG 55KT 4254 8424 4224 8459
HAIL...0.75IN
WIND...60MPH
$$
OSTUNO445
WWUS53 KGRR 070848
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
448 AM EDT FRI JUL 7 2017
MIC025-070857-
/O.CAN.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Calhoun MI-
448 AM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4207 8415 4207 8457 4210 8468 4227 8469
4237 8454 4245 8443 4252 8430 4254 8415
4227 8413
TIME...MOT...LOC 0847Z 293DEG 41KT 4237 8419 4207 8454
$$
MIC065-075-070900-
/O.CON.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Jackson MI-Ingham MI-
448 AM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR JACKSON AND SOUTHEASTERN INGHAM COUNTIES...
At 447 AM EDT, severe thunderstorms were located along a line
extending from 5 miles south of Stockbridge to 8 miles northeast of
Jonesville, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson... Vandercook Lake... Leslie...
Stockbridge... Brooklyn... Grass Lake...
Leoni... Spring Arbor... Napoleon...
Sandstone... Norvell... Bunker Hill...
Pulaski... Concord... Horton...
Parma... Hanover... Fitchburg...
Oak Point... Rives Junction...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8415 4207 8457 4210 8468 4227 8469
4237 8454 4245 8443 4252 8430 4254 8415
4227 8413
TIME...MOT...LOC 0847Z 293DEG 41KT 4237 8419 4207 8454
HAIL...0.75IN
WIND...60MPH
$$
OSTUNO069
WWUS53 KGRR 070855
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
455 AM EDT FRI JUL 7 2017
MIC065-075-070904-
/O.EXP.KGRR.SV.W.0018.000000T0000Z-170707T0900Z/
Jackson MI-Ingham MI-
455 AM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND SOUTHEASTERN
INGHAM COUNTIES WILL EXPIRE AT 500 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4207 8415 4207 8457 4210 8468 4227 8469
4237 8454 4245 8443 4252 8430 4254 8415
4227 8413
TIME...MOT...LOC 0854Z 282DEG 55KT 4236 8411 4206 8446
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:26 AM EDT, 44 minutes earlier.
Area forecast discussion, Jul 7, 3:26 AM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 326 AM EDT Fri Jul 7 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 312 AM EDT Fri Jul 7 2017 A cold front will push through the region this morning resulting in thunderstorms. An area of high pressure then moves in for Saturday resulting in lower temperatures. Another cold front pushes in for Sunday. && .SHORT TERM...(Today through Sunday) Issued at 312 AM EDT Fri Jul 7 2017 The line of storms will continue to push southeast over the next few hours...reaching Jackson area by 600 am. Will feature some higher POPs to start the day with an early morning period. Then we destabilize through the morning into the early afternoon. Deep layer shear will be fairly strong. If we do see additional storms they could be strong/severe. The high res models generally keep the action southeast of the CWA...so will only feature low POPs. High pressure then moves in for tonight into Saturday night. Subsidence increases...which should keep the risk for rain low. We do destabilize again on Sunday. A mid level vort max moves in. This may support another round of storms. Will feature a risk for thunderstorms. .LONG TERM...(Sunday night through Thursday) Issued at 312 AM EDT Fri Jul 7 2017 Looks like unsettled weather much of the period with a sfc front wavering across Lower Michigan separating warm and humid air to the south with cooler and drier air to the north. A sfc low moving along the front combine with enhancement by a nocturnal low level jet will bring higher chances of showers and thunderstorms on Monday night. Drier air will move in for Tuesday but this is a brief lull. Return flow of moisture begins Wednesday as another sfc low forms along the front and moves east with the potential for MCS development Wednesday night into Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 140 AM EDT Fri Jul 7 2017 Thunderstorms could bring areas of MVFR and localized IFR between 06Z and 10Z but overall conditions should remain VFR through Friday afternoon. Winds will be west to southwest around 10 knots then switch to northwest by 12z behind cold front. Some gusts to 30 knots are possible in storms tonight and some gusts to 20 knots are possible on Friday behind the front. && .MARINE... Issued at 312 AM EDT Fri Jul 7 2017 Close call for marine headlines this afternoon and evening. Will feature moderate risk for swim hazards and 2 to 4 foot waves. && .HYDROLOGY... Issued at 329 PM EDT Thu Jul 6 2017 River levels are running near normal except in Central Michigan which are still above normal for early July. Scattered thunderstorms will put down rain amounts generally less than a half inch through Friday morning, but locally over an inch may fall if multiple cells move over the same area. Under the more likely of all potential scenarios, river flooding is not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...Ostuno AVIATION...Ostuno HYDROLOGY...CAS MARINE...MJS
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1245 PM EDT Thu Jul 6 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 070830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 1245 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight A couple rounds of thunderstorms are possible from late this afternoon through the overnight hours. The main time frame of concern is from roughly 500 pm up towards Ludington to as late at 400 am towards Interstate 94. Damaging winds over 60 mph are the main threat. Large hail and heavy rain are possible as well. Where storms repeatedly move of the same areas, the potential for flooding exists given a moist airmass. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible on Friday...then again for Sunday Night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. MJS/DUKE
In the hours before
Local storm report, Jul 7, 3:41 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL MARNE 43.04N 85.83W
07/07/2017 E0.88 INCH OTTAWA MI TRAINED SPOTTER
&&Local storm report, Jul 7, 3:43 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM TSTM WND GST 1 SW GRAND RAPIDS 42.95N 85.68W
07/07/2017 E60 MPH KENT MI PUBLIC
PEA SIZE BUT NO TREES REPORTED DOWN.
&&
WDMLocal storm report, Jul 7, 3:46 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG CALEDONIA 42.80N 85.51W
07/07/2017 KENT MI 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS KENT
COUNTY. SOME TREES ON HOMES.
&&
WDMLocal storm report, Jul 7, 3:48 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM NON-TSTM WND GST 3 ENE KENTWOOD 42.89N 85.54W
07/07/2017 M59 MPH KENT MI ASOS
ASOS STATION GRR, GERALD R FORD INTL.
&&
WDMLocal storm report, Jul 7, 3:53 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM TSTM WND GST 3 ENE KENTWOOD 42.89N 85.54W
07/07/2017 M59 MPH KENT MI ASOS
ASOS STATION GRR, GERALD R FORD INTL.
&&
WDMSpecial weather statement, Jul 7, 3:56 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
356 AM EDT FRI JUL 7 2017
MIZ071-072-070845-
Kalamazoo MI-Van Buren MI-
356 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 355 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from northwest of Kalamazoo to west of Decatur.
Movement was southeast at 45 mph.
Wind gusts over 50 mph with downed tree limbs will be possible with
these storms.
Locations impacted include...
Kalamazoo... Portage... Paw Paw...
Westwood... Vicksburg... Galesburg...
Mattawan... Lawton... Decatur...
Schoolcraft... Climax... Comstock Northwest...
Alamo... Fulton... Keeler...
Lawrence... Oshtemo... Comstock...
Scotts... Mentha...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4212 8622 4242 8568 4242 8565
4227 8530 4207 8529
TIME...MOT...LOC 0755Z 292DEG 39KT 4237 8554 4208 8613
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:09 AM EDT | Special Weather Statement | GRR | Lake, Mason | 66 min |
| Jul 7, 12:37 AM EDT | Special Weather Statement | GRR | Lake, Mason, Mecosta, Newaygo, Oceana, Osceola | 53 min |
| Jul 7, 12:50 AM EDT | Special Weather Statement | GRR | Ingham | 55 min |
| Jul 7, 1:06 AM EDT | Special Marine Warning | GRR | 39 min | |
| Jul 7, 1:24 AM EDT | Special Weather Statement | GRR | Clare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more | 66 min |
| Jul 7, 1:43 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 7, 2:17 AM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 7, 2:26 AM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Oceana, Ottawa | 64 min |
| Jul 7, 2:35 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Newaygo, Ottawa | 40 min |
| Jul 7, 2:58 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent, Ottawa | 47 min |
| Jul 7, 3:24 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 36 min |
| Jul 7, 3:42 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 1 more | 33 min |
| Jul 7, 3:56 AM EDT | Special Weather Statement | GRR | Kalamazoo | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.